Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Do you think I have recurrent lymphoma? Does my KS have anything to do with this?
Jan 1, 2002

Hello Dr Dezube, I have been HIV+ since 1987. I started treatment in 1990 with AZT, later on took the "d" drugs, and in 1996 I started a protease inhibitor. I have never had the typical OIs. In April 98 I was diagnosed with Stage IV NHL (bone marrow involvement) and was treated with CHOP chemotherapy and four spinal chemotherapy treatments. I have been in remission since the second CHOP treatment, three years in August 2001. Side effects from HAART got so bad by August 2000, that I stopped HAART, with my doctor's blessing. For the last year my CD4 count went down and my viral load rose to 100,000 copies. I started therapy again in October 2001 with Trizivir/Sustiva. Around then I noticed two spots on my leg that would not go away. My PCP did a biopsy on one of them and it came back as KS. Not only that, I am having back pains too. I am in pain straightening up from sitting. The pains mostly are felt down my left leg. Physical therapy was not working, so my neurologist ordered an MRI. It revealed a lesion on my T8 vertebra. I will be having a PET scan. This is all happening so fast and I am scared. I have two questions. Is it likely that the KS will go away now that I am on HAART again or should I have the spots treated? What would you expect the PET scan to reveal? If it is a recurrence of Non-Hodgkins, what is my option chemo wise? Will I have CHOP again? What would you advise me to do if I were your patient? And lastly, do you think my being off anti-virals for a year could have played a role with these developments? Thanks for your time and Happy New Year.

Response from Dr. Dezube

You raise alot of concerns. Rather than guess what your PET scan shows and rather than describe how I would treat a recurrent lymphoma, I would prefer if you first find out what that lesion in your T9 vertebra is and let me know. Once we know what we are dealing with, then we can talk about a treatment plan. There are just too many open questions now and it sounds like you will be getting answers in the next few weeks. Your fear is quite palpable from your query. As you get some answers, you may be able to deal with this all better.

The PET scan may be helpful to indicate the significance of your T8 vertebral lesion. However, ultimately you will need to have a biopsy of something. Without a biopsy, I doubt you will really know what's going on.

I do want to address the issue of KS. Your KS may be related to your falling CD4 count. If this is the case, then the KS may get better now that you have restarted HAART therapy. HOWEVER, you should be aware that treatment for lymphoma often stimulates KS. Almost all lymphoma regimens include steroids (e.g. prednisone). Steroids stimulate KS. So if, you were to start lymphoma treatment again, you may also need the KS treated.

Good luck. I hope all these tests turn out well for you.


Previous
What risk is there of putting off treatment?
Next
Persistent generalized lymphadenopathy- How long can it last??

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement